ISSN 1941-5923

Logo



Get your full text copy in PDF

Fulminant Clostridium difficile colitis post total hip replacement

Mihaela S. Stefan, Ella Gupta

Am J Case Rep 2010; 11:237-240

DOI: 10.12659/AJCR.881362


Abstract: Background: Clostridium difficile-infection (CDI) is the predominant cause of nosocomial diarrhea. Approximately 300,000 new cases occur in hospitals in the United States each year and these rates nearly doubled between 2000 and 2003. There is also an increase in mortality and complications related to CDI.
Case Report: A 54-year-old male who underwent a total hip replacement developed diarrhea 2 days postoperative; he received cefazolin as perioperative antibiotic. Clostridium difficile (CD) enzymelinked immunosorbentassay (ELISA) toxin assay was negative, and he was sent home. After three weeks, he returned to the hospital with severe abdominal pain, watery diarrhea, severe sepsis, and multiple organ failure. CD toxin ELISA was once again negative, but colonoscopy demonstrated pseudomembranes in the transverse colon. Tissue culture assay was positive. Colectomy with end-ileostomy was performed and the patient had an excellent recovery.
Conclusions: Perioperative antibiotic has become standard for surgical site infection prevention, but it can be associated with the development of CD colitis. Prompt diagnosis and treatment are essential for a good outcome, and timely surgical intervention should be used in patients who are unresponsive to medical therapy.

This paper has been published under Creative Common Attribution-NonCommercial-NoDerivatives 4.0 International (CC BY-NC-ND 4.0) allowing to download articles and share them with others as long as they credit the authors and the publisher, but without permission to change them in any way or use them commercially.
I agree